Tornadoes · United States · Louisiana · 2003
F0 tornado, Baskin, Louisiana, April 6, 2003
This F0 tornado ran 0.8 miles across Franklin Parish on April 6, 2003, touching down at 11:44 AM CDT and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- April 6, 2003
- Touchdown
- 11:44 AM CDT (16:44 UTC)
- Path length
- 0.8 miles (1.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Franklin Parish
- Touchdown point
- 32.370, -91.630
- Lift-off point
- 32.380, -91.620
- Record number
- 70
What the Weather Service recorded
This tornado snapped several trees, blew the roof off a tin shed and threw the tin 1/2 mile into an open field.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 6, 11:10 AM CDT, 34 minutes earlier.
Area forecast discussion, Apr 6, 11:10 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 1110 AM CDT SUN APR 6 2003 UPDATED ZONES TO MAINLY INCLUDE THE SEVERE THUNDERSTORM WATCH AND THE FLASH FLOOD WATCH. ONLY OTHER CHANGES MADE WERE TO THE MAX TEMPS IN THE EXTREME NORTHWEST PORTION OF THE CWFA. NO OTHER MAJOR CHANGES ARE PLANNED AT THIS TIME...HOWEVER FURTHER ZONE UPDATES FOR MAX TEMPS MAY BE POSSIBLE. .JAN... AR...NONE. LA...FLASH FLOOD WATCH 007>009-015-016-023>026. MS FLASH FLOOD WATCH ...40>066-072>074. SEVERE THUNDERSTORM WATCH FOR SOUTHERN MS THROUGH 4 PM. 32
Hazardous weather outlook, Apr 6, 7:03 AM CDT, 4 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 0603 AM CST SUN APR 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... THUNDERSTORMS WILL DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI THIS MORNING. THEY WILL INCREASE IN COVERAGE AND INTENSITY BY THE AFTERNOON AND SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED NORTH OF A LINE FROM BUDE TO HAZLEHURST TO MERIDIAN. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND THE POSSIBILITY OF TORNADO DEVELOPMENT. LARGE HAIL MAY ALSO OCCUR. ISOLATED SEVERE THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND HAIL BUT ISOLATED TORNADOES CAN NOT BE RULED OUT. MOISTURE WILL INCREASE ACROSS THE REGION THIS MORNING AND THE AIR MASS WILL DESTABILIZE. UPPER LEVEL WIND WILL INTENSIFY AND PRODUCE SIGNIFICANT LIFT TO SUPPORT STRONG CONVECTION THIS AFTERNOON. LOWER LEVEL WIND WILL ALSO INCREASE TO RESULT IN STRONG FORCING FOR THUNDERSTORM DEVELOPMENT. CONDITIONS WILL REMAIN FAVORABLE FOR SEVERE CONVECTION THROUGH THE EARLY EVENING HOURS AND WILL DIMINISH FROM THE WEST BY SUNSET. THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE OVER EAST MISSISSIPPI LOCATIONS THROUGH MIDNIGHT. STAY TUNED FOR UPDATES ON THIS POTENTIALLY DANGEROUS SEVERE WEATHER EPISODE. ...FLOODING... PERIODS OF HEAVY RAINFALL WILL OCCUR WITH THUNDERSTORMS THAT DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND MOST OF MISSISSIPPI THIS AFTERNOON AND EVENING. AREAS OF PONDING CAN BE EXPECTED ON ROADWAYS AND IN LOW LYING AREAS DURING AREAS OF HEAVY RAIN. PERIODS OF HEAVY RAINFALL ARE EXPECTED TO DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI DURING THE EARLY AFTERNOON. HEAVIER RAINFALL WILL OCCUR OVER EAST MISSISSIPPI DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ...DAYS TWO AND THREE... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED DURING THE DAY MONDAY. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY MONDAY NIGHT AS A STALLED COLD FRONT MOVES ACROSS EAST CENTRAL LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI. THE AIR MASS WILL REMAIN HUMID AND UNSTABLE AHEAD OF THE FRONT AND INTENSE WIND FIELDS WILL REDEVELOP. SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT...MAINLY SOUTH OF A LINE FROM BASTROP LOUISIANA TO YAZOO CITY MISSISSIPPI TO DEKALB. THE RISK OF SEVERE WEATHER WILL DIMINISH AS THE COLD FRONT SHIFTS EAST OF THE FORECAST AREA EARLY TUESDAY MORNING. ...DAYS FOUR THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Apr 6, 7:22 AM CDT, 4 hours 22 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 722 AM CDT SUN APR 6 2003 ...SEVERE THUNDERSTORMS EXPECTED OVER MUCH OF REGION TODAY... THUNDERSTORMS WILL DEVELOP OVER NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND WEST MISSISSIPPI THIS MORNING. THEY WILL INCREASE IN COVERAGE AND INTENSITY BY THE AFTERNOON AND SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED NORTH OF A LINE FROM BUDE TO HAZLEHURST TO MERIDIAN. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND THE POSSIBILITY OF TORNADO DEVELOPMENT. LARGE HAIL MAY ALSO OCCUR. ISOLATED SEVERE THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST MISSISSIPPI THIS AFTERNOON AND TONIGHT. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND AND HAIL BUT ISOLATED TORNADOES CAN NOT BE RULED OUT. MOISTURE WILL INCREASE ACROSS THE REGION THIS MORNING AND THE AIR MASS WILL DESTABILIZE. UPPER LEVEL WIND WILL INTENSIFY AND PRODUCE SIGNIFICANT LIFT TO SUPPORT STRONG CONVECTION THIS AFTERNOON. LOWER LEVEL WIND WILL ALSO INCREASE TO RESULT IN STRONG FORCING FOR THUNDERSTORM DEVELOPMENT. CONDITIONS WILL REMAIN FAVORABLE FOR SEVERE CONVECTION THROUGH THE EARLY EVENING HOURS AND WILL DIMINISH FROM THE WEST BY SUNSET. THE CHANCE OF SEVERE THUNDERSTORMS WILL CONTINUE OVER EAST MISSISSIPPI LOCATIONS THROUGH MIDNIGHT. STAY TUNED FOR UPDATES ON THIS POTENTIALLY DANGEROUS SEVERE WEATHER EPISODE.
Local storm report, Apr 6, 10:07 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1007 AM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 AM TALLULAH LA 1.00 INCH HAIL
04/06/03 MADISON LA REPORTED AT THE TALLULAH
PD. REPORTED BY POLICE.Local storm report, Apr 6, 10:49 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1049 AM CDT SUN APR 06 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 AM EPPS LA 1.00 INCH HAIL
04/06/03 WEST CARROLL REPORTED BY STORM
SPOTTER.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
4.7 hours before the tornado, 145 km from the path. April 6, 2003.
- Mixed-layer CAPE
- 758 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 206 J/kg
- Mixed-layer LCL
- 544 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
- 0-3 km lapse rate
- 3.7 K/km
Jackson, MS (KJAN), 00:00Z
7.3 hours after it, 145 km from the path. April 7, 2003.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -31 J/kg
- Surface CAPE
- 461 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 417 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 7.7
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Monroe Regional (MLU), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of April 6, 2003
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 6 | 11:50 AM CDT | F0 | Warren, MS | 0.7 | 25 | $10,000 | ||
| April 6 | 11:50 AM CDT | F0 | Yazoo, MS | 0.3 | 25 | $20,000 | ||
| April 6 | 11:57 AM CDT | F0 | Yazoo, MS | 4.0 | 50 | $100,000 | ||
| April 6 | 12:45 PM CDT | F2 | Rusk, TX | 4.9 | 220 | 6 | $2.3 million | |
| April 6 | 12:58 PM CDT | F0 | Madison, MS | 0.3 | 25 | $30,000 | ||
| April 6 | 1:23 PM CDT | F0 | Rankin, MS | 0.5 | 25 | $50,000 | ||
| April 6 | 1:30 PM CDT | F3 | Cherokee, TX | 38.2 | 440 | $9.0 million | ||
| April 6 | 3:00 PM CDT | F0 | Newton, MS | 12.5 | 200 | $800,000 | ||
| April 6 | 3:41 PM CDT | F2 | Angelina, TX | 27.5 | 440 | $2.5 million | ||
| April 6 | 3:50 PM CDT | F0 | Nacogdoches, TX | 0.2 | 25 | $30,000 | ||
| April 6 | 2:50 PM MDT | F0 | Canyon, ID | 1.0 | 7 | |||
| April 6 | 4:16 PM CDT | F0 | Jackson Parish, LA | 5.5 | 50 | $40,000 | ||
| April 6 | 5:39 PM CDT | F0 | Humphreys, MS | 0.5 | 25 | $30,000 | ||
| April 6 | 7:15 PM CDT | F0 | Madison, MS | 0.3 | 25 | $30,000 | ||
| April 6 | 7:30 PM CDT | F1 | Hinds, MS | 5.0 | 100 | 2 | $500,000 | |
| April 6 | 7:37 PM CDT | F2 | Lincoln, MS | 11.0 | 1,230 | 6 | $1.1 million | |
| April 6 | 7:42 PM CDT | F1 | Rankin, MS | 4.0 | 50 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.